Title

Pentobarbital Toxicity after Self-Administration of Euthasol Veterinary Euthanasia Medication.

Publication/Presentation Date

1-1-2016

Abstract

Suicide attempt via sodium pentobarbital is uncommon. A 48-year-old woman with a history of depression and prior suicide attempt was found unresponsive by her veterinarian spouse near a syringe containing pink solution. Upon EMS' arrival, the patient was experiencing apnea, hypoxemia, and miotic pupils; her blood glucose level measured 73 mg/dL. She was bradycardic and administered atropine with transient improvement in heart rate and transported to an emergency department; 2 mg of intravenous naloxone was administered without effect. She was endotracheally intubated via rapid sequence intubation. Rapid urine drug screening detected both benzodiazepines and barbiturates. The patient was transferred to an intensive care unit where she demonstrated a nearly absent radial pulse. Emergent fasciotomy to the left forearm and carpal tunnel was performed for acute compartment syndrome; "Euthasol" had been self-administered into the antecubital fossa. Expanded toxicological analysis via liquid chromatography/mass spectroscopy detected caffeine, atropine, 7-aminoclonazepam, phenytoin, citalopram, and naproxen. The patient's coma resolved over 48 hours and she was successfully extubated without complication. Emergency physicians must closely monitor patients exposed to veterinary euthanasia agents who develop central nervous system and respiratory depression, hypothermia, bradycardia, hypotension, or skin injury. Consultation with a regional poison center and medical toxicologist is recommended.

Volume

2016

First Page

6270491

Last Page

6270491

ISSN

2090-648X

Disciplines

Emergency Medicine

PubMedID

26881149

Department(s)

Department of Emergency Medicine, Department of Emergency Medicine Faculty

Document Type

Article